Archive for June 2013

Excellent guidelines for managing salicylate overdose

June 26, 2013, 11:42 pm

ASPIRIN-OVERDOSE-300x198

The American College of Medical toxicology has issued a “Guidance Document” outlining management priorities in treating acute or chronic salicylate toxicity. The document does an excellent job in summarizing important issues, and there is a pearl in practically every sentence. It is well worth reading in its entirety.

The following are some of the key points:

  • “Salicylate-poisoned patients

Read More »

“Molly” is not safe, gentle, or (often) even MDMA

June 24, 2013, 1:45 pm

★★★☆☆

3 cases of primary intracranial hemorrhage associated with “Molly”, a purified form of 3,4-methylenedioxymethamphetamine (MDMA). Kahn DE et al. J Neurol Sci 2012;323:257-260.

Abstract

In yesterday’s post, we discussed an article in the New York Times “Style” section describing how use of MDMA (ecstasy) is undergoing a resurgence, prompted in part by efforts to rebrand it as “Molly”, a …

Read More »

NY Times runs dangerously wrongheaded story about MDMA (ecstasy)

June 23, 2013, 11:37 pm

Molly-300x235The New York Times “Style” section today ran a remarkably irresponsible story about the resurgence of “Molly” (i.e., MDMA or ecstasy) as a party drug. Although there was a discussion about the dangers of ecstasy in the middle of the 1800 word piece, parts of the article read almost as a puff piece extolling the virtues of using …

Read More »

A toxic pool party, banned dietary supplements, and tourist deaths from contaminated gin: Weekly Web Review in Toxicology

June 23, 2013, 1:20 am

At a pool party in Mexico this week, the organizers tried to liven things up by dumping liquid nitrogen into the pool. The resulting cloud was indeed impressive. Unfortunately, the stunt sent 9 people to hospital. Many news organizations mistakenly reported that the reaction between nitrogen and chlorine in the pool created a toxic gas. Actually, nitrogen is relatively inert …

Read More »

Pressors or high-dose insulin for calcium channel blocker overdose?

June 21, 2013, 6:44 pm

verapamil★★★★☆

What Is the Best Treatment for Acute Calcium Channel Blocker Overdose? Olson KR. Ann Emerg Med 2013 Apr 5 [Epub ahead of print]

Abstract

This excellent editorial is a comment on the paper by Levine et al, “Critical Care Management of Verapamil and Diltiazem Overdose with a Focus on Vasopressors: A 25-year Experience at a Single Center”. In that paper, …

Read More »

Case report: hearing loss after snorting oxymorphone

June 18, 2013, 1:25 pm

opana-er-biconcave-6★★½☆☆

Oxymorphone Insufflation Associated with Acute Sensorineural Hearing Loss: Case Files of the University of Massachusetts Medical Toxicology Fellowship. Boyle KL, Rosenbaum CD. J Med Toxicol 2013 Jun:9:179-183.

No abstract available

This case report describes a 37-year-old man who experienced transient partial hearing loss after snorting crushed Opana® (oxymorphone). The case itself isn’t much, but it provides the opportunity for the …

Read More »

Carbon monoxide, ethylene glycol, cocaine toothache drops: Weekly Web Review in Toxicology

June 16, 2013, 11:38 pm

Deaths from Carbon Monoxide: WCNC in Charlotte, N.C. reports that on June 8, 11-year-old Jeffrey Williams died of carbon monoxide poisoning in the same Boone N.C. motel room where an elderly couple had died nearly 2 months before. On April 16, Shirley Mae Jenkins, 72, and her husband Daryl, 73, were found dead in the room. Laboratory tests available on …

Read More »

Benzo Fury: prolonged paranoia and agitation after ingesting 6-APB

June 16, 2013, 1:36 pm

benzo-fury-228x228★★★½☆

Acute Psychosis Associated with Recreational Use of Benzofuran 6-(2-Aminopropyl)Benzofuran (6-APB) and Cannabis. Chan WL et al. J Med Toxicol 2013 Jun 4 [Epub ahead of print]

Abstract

 

6-APB is a structural analogue of MDA that has characteristics of both phenethylamines and amphetamines. It is not yet scheduled or regulated in the United States. On June 10 2013, 6-APB was …

Read More »

Rapid correction of severe acute hypernatremia caused by soy sauce ingestion

June 13, 2013, 12:47 pm

kikkomans★★★½☆

Survival of Acute Hypernatremia Due to Massive Soy Sauce Ingestion. Carlberg DJ et al. J Emerg Med 2013 Jun1 [Epub ahead of print]

Abstract

This fascinating case report from the University of Virginia Medical Center describes a 19-year-old male who — apparently on a dare — ingested a quart of soy sauce (17-18% sodium chloride).

When brought to the emergency …

Read More »